Thunderstorm Wind, Stanley
- When
- May 18, 7:30 AM MST
- Where
- Stanley County, 8.92 mi E of Hayes Airstrip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.360, -100.820
Sixty mph winds were estimated.
A couple isolated thunderstorms brought severe weather to parts of central Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought severe weather to parts of central Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 18, 4:24 AM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 624 AM CDT FRI MAY 18 2012 .UPDATE... AVIATION DISCUSSION UPDATED FOR 12Z TAF ISSUANCE. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY FORECAST CHALLENGES TODAY INCLUDE WINDS IN THE EASTERN CWA...AND THE POSSIBILITY FOR SEVERE STORMS IN THE WESTERN CWA TONIGHT. THE NORTHERN PLAINS REMAINS UNDER A BROAD AREA OF LOW PRESSURE WITH A COLD FRONT BISECTING THE CWA FROM NORTH TO SOUTH. THIS COLD FRONT IS EXPECTED TO PUSH NORTHWARD TODAY AS A WARM FRONT. THIS SHOULD RESULT IN ANOTHER WARM DAY WITH HIGHS LIKELY REACHING THE UPPER 80S AND LOWER 90S. STRONG SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP IN THE EASTERN CWA TODAY. THOUGHT ABOUT ISSUING A WIND ADVISORY...BUT WINDS APPEAR TO BE SLIGHTLY WEAKER THEN YESTERDAY. LATER TONIGHT...A BROAD UPPER LEVEL TROF ALONG WITH A SURFACE COLD FRONT WILL BEGIN TO MOVE ACROSS THE WESTERN DAKOTA. THIS COLD FRONT WILL INTERACT WITH DECENT ML CAPE VALUES OVER 2K J/KG TO PRODUCE STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THE LIMITING FACTOR IS WEAK 0-6KM BULK SHEAR OF 20 TO 30 KNOTS. THE BEST LIFT AND SHEAR SEEMS GOOD OVER NORTH CENTRAL SOUTH DAKOTA OR WHERE THE MID LEVEL TROF COINCIDES. OVERALL IT SEEMS POSSIBLE FOR A STORM OR TWO TO BECOME SEVERE WITH STRONG WINDS AND SMALL HAIL BEING THE MAIN THREAT. THE MID LEVEL TROF WILL BE SLOW TO PUSH ACROSS THE REGION WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH SATURDAY EVENING. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE 00Z MODELS WERE GENERALLY SIMILAR WITH THE LONG WAVE PATTERN ACROSS THE CONUS. WE START OFF WITH A DEVELOPING MID LEVEL RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD. HOWEVER ENERGY COMING OFF THE PACIFIC SHUNTS THAT RIDGE OFF TO THE EAST FOR THE REST OF THE PERIOD. FOR THE TUESDAY NIGHT THROUGH THURSDAY TIME FRAME A MEAN SFC FRONTAL BOUNDARY WILL SLIDE INTO THE REGION. THE FRONT ALONG WITH ENERGY ALOFT WILL LIKELY PROMOTE SOME THUNDERSTORM ACTIVITY OVER THE FORECAST AREA. UNCERTAINTY IN TIMING AND PLACEMENT SUGGESTS A BROAD BRUSH MODEL BLEND IS THE BEST SOLUTION FOR POPS LATE IN THE PERIOD. TEMPERATURES THROUGH THE ENTIRE PERIOD SHOULD FAVOR NEAR TO ABOVE NORMAL BASED ON PROGGED H85 TEMPS FROM BOTH THE ECMWF AND GFS. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TODAY. HOWEVER SOME STORMS SHOULD DEVELOP ACROSS THE MO RVR VALLEY LATE THIS AFTERNOON...WITH THOSE STORMS SPREADING EAST OVERNIGHT. ANY OF THOSE STORMS COULD PROVIDE FOR A PERIOD OF MVFR/IFR CIGS/VSBYS. OTHERWISE IT WILL ALSO TURN WIND TODAY...PARTICULARLY AT KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...SD LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT FRI MAY 18 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME. A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SD
The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 14:31 UTC.
5 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Seventy mph winds took part of the roof off a barn which downed some power lines at the residence.
Sixty mph winds downed some large tree limbs.
Sixty mph winds were estimated by the public.
Sixty mph winds knocked down horse fences along property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385108, 385068, 385069, 385071, 385070.